Phenylbutazone in moderate dosage has been administered to 15 patients with a variety of musculo-skeletal disorders. A rise in plasma pepsinogen activity occurred in 13, generally reaching a peak in the first week of treatment; subsequently there was a fall in spite of maintaining a constant dosage. In four of six patients an anticholinergic drug failed to prevent a rise in plasma pepsinogen activity.
These findings are considered in relation to clinical observations on the time of appearance of gastrointestinal side-effects in patients receiving phenylbutazone.
The interpretation of the findings is discussed, and it is suggested that the rise in plasma pepsinogen activity induced by phenylbutazone may reflect either increased peptic activity in the stomach or a damaging effect of the drug on the stomach.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.